Alert archive / North Carolina / Wind Advisories in 2018
Wind Advisory 4, NWS Wilmington, NC
NWS Wilmington, NC issued this wind advisory at Dec 8, 2018, 3:30 PM EST for Brunswick County, New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at Dec 9, 2018, 6:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 8, 2018, 3:30 PM EST (20:30 UTC)
- In effect from
- Dec 9, 2018, 6:00 AM EST
- Expired
- Dec 9, 2018, 6:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 3 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021 WWUS72 KILM 082030 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 330 PM EST Sat Dec 8 2018 NCZ106-108-110-090500- /O.NEW.KILM.WI.Y.0004.181209T1100Z-181209T2300Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Including the cities of Surf City, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, Southport, and Sunset Beach 330 PM EST Sat Dec 8 2018 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY... The National Weather Service in Wilmington has issued a Wind Advisory, which is in effect from 6 AM to 6 PM EST Sunday. * WINDS...Northeast 25 to 35 mph with gusts up to 45 mph. * LOCATION...Along the immediate NC Coast from Surf City south across Bald Head Island to Caswell Beach. * TIMING...The highest winds will occur Sunday morning thru early Sunday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. In addition, the rain preceding these high winds will make shallow rooted and weak trees vulnerable to being blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ DCH
2 follow-up statements
798 WWUS72 KILM 090203 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 903 PM EST Sat Dec 8 2018 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY... SCZ054-056-092300- /O.EXA.KILM.WI.Y.0004.181209T1100Z-181209T2300Z/ Coastal Horry-Coastal Georgetown- Including the cities of Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Georgetown, and Murrells Inlet 903 PM EST Sat Dec 8 2018 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY... The National Weather Service in Wilmington has issued a Wind Advisory, which is in effect from 6 AM to 6 PM EST Sunday. * WINDS...Northeast 20 to 30 mph with gusts up to 45 mph. * LOCATION...Along the immediate coastal areas of Northeast South Carolina. * TIMING...The highest winds will occur Sunday morning through early Sunday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Driving may be difficult for vehicles with a high profile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ NCZ106-108-110-092300- /O.CON.KILM.WI.Y.0004.181209T1100Z-181209T2300Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Including the cities of Surf City, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, Southport, and Sunset Beach 903 PM EST Sat Dec 8 2018 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST SUNDAY... * WINDS...Northeast 25 to 35 mph with gusts up to 45 mph. * LOCATION...Along the immediate coastal areas of Southeast North Carolina. * TIMING...The highest winds will occur Sunday morning thru early Sunday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Driving may be difficult for vehicles with a high profile. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ 5
614 WWUS72 KILM 092258 NPWILM URGENT - WEATHER MESSAGE National Weather Service Wilmington NC 558 PM EST Sun Dec 9 2018 ...Wind Advisory to Expire... NCZ106-108-110-SCZ054-056-100000- /O.EXP.KILM.WI.Y.0004.000000T0000Z-181209T2300Z/ Coastal Pender-Coastal New Hanover-Coastal Brunswick- Coastal Horry-Coastal Georgetown- Including the cities of Surf City, Masonboro, Myrtle Grove, Ogden, Carolina Beach, Seagate, Oak Island, Long Beach, Southport, Sunset Beach, Myrtle Beach, Socastee, North Myrtle Beach, Garden City, Little River, Georgetown, and Murrells Inlet 558 PM EST Sun Dec 9 2018 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... Although the advisory will end at 600 pm, occasional wind gusts from the north and northwest up to 35 mph can be expected through this evening. $$ 8
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this wind advisory went out at Dec 8, 12:25 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 8, 12:25 PM EST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 1225 PM EST Sat Dec 8 2018 .SYNOPSIS... Rain will develop today and will become heavy at times late tonight into Sunday as low pressure moves from the Gulf Coast, across northern Florida, and slowly up the Southeast U.S. coast on Sunday. The low will slowly pull away during Mon with improving conditions to follow during the midweek period of next week as high pressure builds in. && .NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Saturday...Based on latest sfc reports and radar data , have re-aligned the POPs slightly for the remainder of this morning and afternoon, but still ending the day at categorical for all of the ILM CWA. As mentioned earlier, weak to modest isentropic lift will drive the pcpn today. Temps to remain conducive for liquid non-freezing light rain today into tonight. Storm Total pcpn still in the 2 to 3 inch range, with highest amounts along the ILM CWA NC and SC Coasts. Previous....................................................... As of 300 AM Saturday...Potent southern stream system will spread deep moisture and periods of moderate to heavy rain over the coastal Carolinas during the period. Isolated patches of light rain will gradually develop across the forecast area from morning through midday but late afternoon is when rainfall will really start picking up. Weak isentropic lift present this morning will strengthen into the afternoon just as low level moisture starts increasing. Forecast soundings and profile data show the column nearly saturated by early afternoon. Moisture advection continues and even strengthens overnight, pushing precipitable water to around 1.2 inches. Although this is shy of the 90th percentile, it is more than double the average pwat for this time of year. Dynamics start to take over tonight with 850 frontogenesis and omega increasing as the moisture feed intensifies on the back of a low level jet in excess of 60 kt. For now keeping the forecast liquid for the entire forecast area through the end of the period, however far inland areas will be close to freezing Sun morning. A few forecast soundings are on the threshold of freezing rain profiles between 09Z and 12Z tomorrow and slightly cooler temps or slightly drier low level air is all it would take to wetbulb lows below freezing at the end of the period. At this point probability for precip type issues within the forecast area is very low, but not non- zero, and is something further updates will need to keep an eye on. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...A powerful shortwave pushing across the Carolinas on Sunday will guide developing surface low pressure through the offshore waters east of the GA/SC/NC coastline. There is still disagreement among the models as to how closely this low approaches the coast. The 00z ECMWF was surprisingly close to shore compared to the 00z NAM and GFS. This could have implications on high temperatures Sunday as the ECMWF's implied coastal warm front would move inland in its scenario, with temperatures spiking into the 50s, if not lower 60s, for at least a few hours during the day along and east of a line from Georgetown and Conway to Whiteville and Elizabethtown. For now I will maintain continuity with the idea that the warm front remains just offshore, and that north-northeasterly surface winds, fed by evaporational cooling into cold, dry Canadian air, will keep high temperatures in the 30s inland and 40s-near 50 at the coast. Strong and deep isentropic lift ongoing at sunrise Sunday should weaken during the day as low and mid level wind fields spin down after the passage of the surface low. There is also a mid-level dry slot apparent in model data that should arrive during the afternoon. While this won't eliminate precip, it should drop precip rates down considerably. Most of Sunday's 12-hr QPF of 0.8 to 1.3 inches should fall during the morning. Cold air will continue to drain down out of VA and interior North Carolina Sunday night. Lows should reach the mid to upper 30s area-wide. Good depth of moisture and the approach of yet another shortwave from the southwest should wring out some light rain for most locations. Continued easterly winds aloft should maintain a deep enough warm nose between 1500-6000 feet AGL to ensure that all that falls is liquid. Cold, cloudy conditions with occasional patches of light rain should continue into Monday as the third (and final) upper level shortwave digs into the area. Moisture aloft should finally begin to clear out Monday night from west to east, but continued low-level cold advection could transition the final bit of precipitation over to light freezing rain late Monday night. My forecast PoPs are down to only 30 percent when temps approach freezing, but this potential for a little ice will need to be watched closely. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday...As low pressure lifts off to the northeast Monday, shortwave energy will dig down around the base of mid to upper level trough over the Southeast. The models are hinting at low pressure developing off the Southeast coast Mon night which should hold onto clouds and pcp a bit longer, as it wraps around the back end of the low. This will coincide with decent CAA. Therefore some flurries or snow showers are not out of the question Mon. Temps will not rise past the 40s most places on Mon in CAA with temps remaining cool through mid week as high pressure builds in on the back end of the low. Clearing should occur through Tuesday in deep cool and dry northerly flow on the back end of system. Dry high pressure will migrate across Southeast through mid week keeping fair weather through Wed. A developing low pressure system over the lower Mississippi Valley on Thurs should produce another round of wet weather for the coastal Carolinas Thurs into next weekend. Temps will warm back toward normal by Thurs with the help of a developing return flow as the high pressure moves to the east and next storm system develops over the lower Mississippi Valley. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 18Z...Current VFR ceilings across the area. Look for ceilings to lower to MVFR by tonight. IFR conditions expected to develop at FLO/LBT overnight and at coastal terminals in the morning. Rain will continue to be widespread across the area ahead of storm system, become more intense overnight into tomorrow. Northeast winds will become more intense through the night, with sustained winds high teens in the morning and gusts between 25 and 30 kts, with strongest winds at coastal terminals. There is a chance for non-convective LLWS between 12Z and 17Z tomorrow morning at coastal sites with winds at 2000 ft between 45 and 50 knots, but strong forecasted surface winds and low confidence have kept mention out of TAFs for now. Extended Outlook...Low pressure system will lead to MVFR/IFR/rain Saturday through Monday. Clearing Tuesday. VFR Wednesday and Thursday. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 1000 AM Saturday...Gale Warning remains the excellent call for the area waters for this storm system. May include few gusts to Storm Force at the peak Sun morning. Have increased the winds slightly this aftn thru tonight. This will result in winds reaching Gale force slightly earlier, during this evening. Significant seas will be in a building phase during the next 24 hrs and should peak in double digits across a good portion of the area waters during Sunday. The exception will be from South of Cape Fear to Little River Inlet where seas will be much lower, especially near shore, due to the NE winds being an offshore trajectory for these waters. Seas will primarily be composed of wind driven waves with not much, if any, swell component added on. Previous...................................................... As of 300 AM Saturday...Treacherous conditions will develop today and the Gale Warning continues for all zones with SCA conditions expected by afternoon. Northeast flow gradually increases today, with speeds reaching 25 kt by mid-afternoon and exceeding 34 kt late tonight. Gale force gusts are expected to develop during the afternoon hours. Increasing northeast flow coupled with extended period of northeast fetch will build seas from 2 to 3 ft this morning to over 6 ft this evening with potential for 10 ft and higher by the end of the period. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 300 AM Saturday...Low pressure developing along the GA/SC early Sunday morning will move northeastward during the day, passing offshore of Cape Fear during the early afternoon. There is still uncertainty among the various models about how closely the low approaches the coast. The new European model is the closest to shore, but regardless of the precise path every model shows gale-force northeasterly winds occurring Sunday across the coastal waters, particularly during the morning hours. The previously-issued Gale Warning will remain in effect. Seas could exceed 10 feet at 15-20 miles distance from shore near Cape Fear. Once the low passes by Cape Fear and moves up toward the Outer Banks during the mid to late afternoon, our winds should diminish in speed due to a weaker local pressure gradient. The upper level part of this storm system will take a couple of days to clear the coast, and it will help maintain lower pressures just off the coast with hefty northeast to north breezes through Monday and Monday night. LONG TERM /TUESDAY THROUGH WEDNESDAY/... As of 300 PM Friday...Strong Small Craft Advisory conditions will last through Tuesday as low pressure lifts off to the northeast and another area of low pressure develops off the Southeast coast. This should produce strong northerly flow on the back end of the low with seas diminishing late Tuesday. Seas will continue to subside Tues night through Wed ending about 2 to 4 ft in a diminishing northerly flow as high pressure builds in from the west. && .CLIMATE... As of 300 AM Saturday...Current year-to-date rainfall in Wilmington stands at 95.83 inches. We're expecting somewhere around 2.5 inches to fall over the next three days which should push our annual total to over 98 inches. Climatological precip for the second half of December is around 1.7 inches, so assuming normal we'll be cutting it very close in our race to 100 inches in Wilmington. You can keep up with our historic Wilmington rainfall at https:/weather.gov/ilm/RaceTo100 && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...Gale Warning until 10 PM EST Sunday for AMZ250-252-254-256. && SYNOPSIS...TRA NEAR TERM...DCH/III SHORT TERM...TRA LONG TERM...RGZ AVIATION...VAO CLIMATE...TRA
Hazardous weather outlook, Dec 8, 3:23 AM EST, 12 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 323 AM EST Sat Dec 8 2018 AMZ250-252-254-256-090830- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 323 AM EST Sat Dec 8 2018 ...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 PM EST SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. Small Craft Advisory conditions possible Sunday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 090830- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 323 AM EST Sat Dec 8 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Light freezing rain may be possible late Sunday night into Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 8, 10:07 AM EST | River Flood Warning | ILM | Florence, Marion | 58 days |
| Dec 8, 10:07 AM EST | River Flood Warning | ILM | Darlington, Florence | 32 days |
Nearby
Wind Advisories in North Carolina, 2018Wind Advisories in South Carolina, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.